Thunderstorm Wind, Mesa
- When
- July 29, 4:50 PM MST to 4:55 PM MST
- Where
- Mesa County, (Gjt)walker Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.120, -108.520
A severe thunderstorm moved over the northern part of the Grand Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A severe thunderstorm moved over the northern part of the Grand Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 29, 1:10 PM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 210 PM MDT WED JUL 29 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY... A DEFORMATION ZONE STRETCHING WEST TO EAST ACROSS EAST-CENTRAL UT AND WEST-CENTRAL CO IS SLIDING EAST AND MERGING WITH AN OLD COLD FRONT AND WEAK BAROCLINIC ZONE THAT IS DROPPING SOUTH FROM WY AND ID. THIS IS PROVIDING THE FOCUS FOR CONVECTIVE DEVELOPMENT WITHIN A FAVORABLE ENVIRONMENT. CAPE ON THIS MORNINGS GJT SOUNDING WAS 1140 J...WITH AN LI OF -4. THERE IS A BIT OF SPEED SHEAR ABOVE 13K...BUT NO DIRECTION SHEAR EVIDENT. WILL EXPECT MAINLY ORDINARY CELLS WITH A FEW STRONG STORMS THIS AFTERNOON THROUGH ABOUT 9 PM. AN ISOLATED SEVERE STORM IS POSSIBLE OVER SE UT OR CENTRAL AND SW CO WITH BRIEF STRONG WIND GUSTS THE MAIN THREAT. A FREEZING LEVEL ABOUT 15K AND A WET-BULB ZERO ABOVE 13K GIVE LITTLE CHANCE FOR SEVERE HAIL. THURSDAY THROUGH FRIDAY...CONVECTIVE POTENTIAL SHOULD SLOWLY DECREASE THU AND FRI AS DRIER AIR ADVECTS IN FROM THE WEST. MODELS SHOW NW FLOW BUILDS OVER THE AREA WITH PW DECREASING BOTH DAY. THU SHOULD ALSO BE COOLER DUE TO A BIT OF COLD ADVECTION FROM THE OLD COLD FRONT AND TROUGH DROPPING IN FROM THE NORTH. .LONG TERM...FRIDAY NIGHT THROUGH THURSDAY... THE AREA WILL INITIALLY BE ON THE DRY SIDE WITH RIDGING OVER THE WEST COAST. THIS WESTERN RIDGE WILL SHIFT EAST THROUGH THE PERIOD...WITH THE HIGH CENTER REACHING NEW MEXICO BY EARLY NEXT WEEK. THE RESULTING SOUTHERLY FLOW WILL OPEN THE DOOR FOR INCREASED SUB-TROPICAL MOISTURE...HOWEVER AT THIS TIME MODELS DO NOT INDICATE A MUCH OF A SURGE IN STORE. BUT WE SHOULD BEGIN TO SEE A SLOW INCREASE IN MOISTURE BY EARLY IN THE WORK WEEK. THE FAVORED AREA WILL BE THE SOUTHERN MOUNTAINS WITH SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS. && .AVIATION... VFR TO CONTINUE FOR NEXT 24 HOURS. LOCAL MVFR CONDITIONS WILL OCCUR WITH THE HEAVIER SHOWERS AND TSTMS...ESPECIALLY IN SOUTHERN HALF OF THE AREA AND OVER THE UINTA MTS. STORMS WILL DIMINISH AFTER SUNSET BUT ISOLATED SHOWERS MAY PERSIST BEYOND MIDNIGHT OVER THE SERN UTAH DESERT...SAN JUAN MTS...AND THE CENTRAL CO MTS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. SHORT TERM.....CJC LONG TERM......EH AVIATION.......CJC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT WED JUL 29 2009 COZ001>014-017>023-UTZ022>025-027>029-301200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE LATE IN THE MORNING AND CONTINUE INTO THE EVENING HOURS. MANY OF THESE THUNDERSTORMS WILL BE STRONG AND GENERATE FREQUENT LIGHTNING... SMALL HAIL AND GUSTY WINDS. ONE OR TWO STORMS MAY APPROACH SEVERE CONDITIONS WITH GUSTY WINDS IN EXCESS OF 50 MPH... ESPECIALLY SOUTHEASTERN UTAH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALIZED BRIEF HEAVY SHOWERS AND SMALL HAIL. GUSTY WINDS WILL BE COMMON WITH THUNDERSTORMS. FRIDAY THROUGH SUNDAY...EXPECT DRIER CONDITIONS...BUT ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL FORM OVER THE MOUNTAINS EACH DAY. A FEW OF THESE STORMS WILL DRIFT OVER THE VALLEYS...ACCOMPANIED BY GUSTY WINDS. MONDAY AND TUESDAY...THE CHANCE OF SHOWERS AND THUNDERSTORMS RISES DURING THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.
The Grand Junction radar (KGJX), 27 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187126.